Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS Lincoln, IL

June 28, 2020Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 28, 2020, 10:07 AM CDT for Morgan County, Scott County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 10:07 AM CDT (15:07 UTC)
Expired
Jun 28, 2020, 10:45 AM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morgan County, IL, Scott County, IL

The radar

The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS53 KILX 281507
SVRILX
ILC137-171-281545-
/O.NEW.KILX.SV.W.0072.200628T1507Z-200628T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1007 AM CDT Sun Jun 28 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Scott County in west central Illinois...
  Southwestern Morgan County in west central Illinois...

* Until 1045 AM CDT.

* At 1007 AM CDT, a severe thunderstorm was located near Griggsville,
  or 11 miles northeast of Pittsfield, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Winchester, Bluffs, Murrayville, Woodson, Manchester, Alsey,
  Naples, Exeter, Glasgow, Lynnville, Valley City, Riggston, Merritt,
  Oxville and Nortonville.

This includes Interstate 72 between mile markers 43 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3974 9062 3980 9059 3982 9057 3953 8998
      3952 9001 3952 9058 3958 9058 3964 9061
      3967 9063 3971 9065
TIME...MOT...LOC 1507Z 304DEG 38KT 3975 9070 

HAIL...<.75IN
WIND...60MPH
 
$$

Auten
2 follow-up statements
312 
WWUS53 KILX 281525
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1025 AM CDT Sun Jun 28 2020

ILC137-171-281545-
/O.CON.KILX.SV.W.0072.000000T0000Z-200628T1545Z/
Scott-Morgan-
1025 AM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SCOTT AND SOUTHWESTERN MORGAN COUNTIES...

At 1025 AM CDT, a severe thunderstorm was located over Winchester,
moving southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Winchester, Bluffs, Murrayville, Woodson, Manchester, Alsey, Naples,
Exeter, Glasgow, Lynnville, Valley City, Riggston, Merritt, Oxville
and Nortonville.

This includes Interstate 72 between mile markers 43 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3974 9062 3980 9059 3982 9057 3953 8998
      3952 9001 3952 9058 3958 9058 3964 9061
      3967 9063 3971 9065
TIME...MOT...LOC 1525Z 304DEG 38KT 3964 9049 

HAIL...<.75IN
WIND...60MPH
 
$$

Auten
016 
WWUS53 KILX 281541
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1041 AM CDT Sun Jun 28 2020

ILC137-171-281551-
/O.EXP.KILX.SV.W.0072.000000T0000Z-200628T1545Z/
Scott-Morgan-
1041 AM CDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT AND SOUTHWESTERN MORGAN
COUNTIES WILL EXPIRE AT 1045 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3974 9062 3980 9059 3982 9057 3953 8998
      3952 9001 3952 9058 3958 9058 3964 9061
      3967 9063 3971 9065
TIME...MOT...LOC 1541Z 304DEG 38KT 3955 9032 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:15 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 28, 6:15 AM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
615 AM CDT Sun Jun 28 2020

.SYNOPSIS...
Issued at 355 AM CDT Sun Jun 28 2020

Isolated showers and thunderstorms will remain a threat across
central and southeast Illinois today and tonight. Scattered
showers and thunderstorms are expected Monday and likely chances
on Tuesday and Tuesday night. Expect very warm and humid conditions
much of this week, with highs mainly in the upper 80s to lower
90s. Afternoon heat indices will peak in the mid 90s to around 100
degrees today and Monday.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 415 AM CDT Sun Jun 28 2020

A Mesoscale Convective Vortex (MCV) over south central CWA early
this morning is producing scattered convection and locally heavy
rains over east central and se IL with more widespread and
heavier rains along and south of I-70. Some clearing over western
CWA has allowed some fog to develop with dense fog at Galesburg
airport since around 3 am cdt. Patchy fog should burn off a
couple hours after sunrise (530 am).

Latest CAMs show MCV tracking east toward the IL/IN border by
12Z/7 am and nearing central IN by 15Z/10 am. Convection should
gradually diminish over east central and se IL next few hours
especially after sunrise. A scattered to broken band of convection
extending from southern IL thru St Louis area and into north
central MO could push ne into sw CWA later this morning. Diurnally
heating of tropical air mass to develop isolated convection this
afternoon over area and a building mid/upper level ridge to limit
coverage of convection today. SPC day1 outlook continues marginal
risk of severe storms this afternoon and early evening for mainly
damaging wind gusts. WPC also has marginal risk of excessive
rainfall over CWA during today (slight risk se of I-70 til 7 am
today) due to very high precipitable water values of 1.6 to 2
inches, highest in southeast IL. Very warm and humid this
afternoon with highs in the upper 80s with sw CWA near 90F. Heat
indices this afternoon peak in the mid to upper 90s, sw sw CWA
around 100.

Continued 20-30% chance of showers and thunderstorms tonight over
CWA, except drier over sw CWA. Muggy lows overnight mostly in the
lower 70s.

.LONG TERM...(Monday through Saturday)
ISSUED AT 415 AM CDT Sun Jun 28 2020

A 582 dm 500 mb low to lift ne over the Ozarks Monday morning and
into east central MO by Mon evening. This will likely develop
scattered showers and thunderstorms over central/se IL by Mon
afternoon and evening as tropical air mass lingers with hot and
humid conditions expected. Highs Mon around 90 to lower 90s and
afternoon heat indices in the upper 90s to lower 100s. WPC also
has marginal risk of excessive rainfall over area Monday and Mon
night and over central and sw IL again on Tue/Tue night. 580 dm
500 mb low slowly lifts into nw IL on Tue and showers and
thunderstorms will be likely on this day, highest pops Tue
afternoon/evening. Highs Tue in the mid to upper 80s held back a
bit due to more clouds and convection around. Still a pretty good
chance of showers and thunderstorms on Wed with weak upper level
low lingering nearby. Highs Wed similar to Tue in the mid to upper
80s and staying humid.

Extended models show a strong mid/upper level subtropical ridge
building into the Midwest late this week while a weak upper level
low/trof is over the Gulf coast/SE States. Convection chances to
become more isolated and mainly diurnally driven late this week.
Also getting hotter again with more sunshine possible with highs
in the upper 80s to lower 90s Thu into Sat. Also staying humid
into Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 610 AM CDT Sun Jun 28 2020

Areas of fog and locally dense over parts of central IL (1/2 mile
at PIA) early this morning, especially western airports of PIA
and SPI. LIFR to IFR ceilings at times over much of central IL
into mid morning. Ceilings should trend toward MVFR or even VFR
toward late morning and afternoon. MCV east of Paris will move
east into central IN during this morning, keeping brunt of its
convection south and east of central IL today. Isolated convection
could develop during the afternoon after 18Z/1 pm, but coverage
appears too low to mention in central IL TAFs. Some patchy fog
could develop overnight into early Mon morning again. Winds to
stay fairly light around 5 kts or less next 24 hours, primarily sw
today and south to SE tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jun 28, 4:01 AM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
401 AM CDT Sun Jun 28 2020

ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
401 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible today through tonight. A few
strong to severe storms will be possible with damaging winds the
main concern, mainly this afternoon and evening. Locally heavy
rain and flash flooding are also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Occasional thunderstorms, with the potential for localized heavy
rainfall, will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

37

In the hours before

Local storm report, Jun 28, 7:11 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
711 AM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CASEY                   39.30N 87.99W
06/28/2020  M1.81 INCH       CLARK              IL   CO-OP OBSERVER

&&

37
Local storm report, Jun 28, 7:19 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
719 AM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BUFFALO                 39.85N 89.41W
06/28/2020  M2.44 INCH       SANGAMON           IL   CO-OP OBSERVER

&&

37
Local storm report, Jun 28, 7:59 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
759 AM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     FLASH FLOOD      W POTOMAC               40.31N 87.80W
06/27/2020                   VERMILION          IL   LAW ENFORCEMENT

            6 TO 8 INCHES WATER OVER RT 49. ROAD BARRICADED BY LAW
            ENFORCEMENT.

&&

37
Local storm report, Jun 28, 8:01 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
801 AM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       2 SSW CHAMPAIGN         40.09N 88.28W
06/28/2020  M1.17 INCH       CHAMPAIGN          IL   TRAINED SPOTTER

            24 HOUR TOTAL.

0800 AM     HEAVY RAIN       2 E SHELBYVILLE         39.41N 88.77W
06/28/2020  M1.83 INCH       SHELBY             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

SBAKER
Local storm report, Jun 28, 9:22 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
922 AM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       4 SW ATHENS             39.92N 89.78W
06/28/2020  M1.22 INCH       MENARD             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0800 AM     HEAVY RAIN       MATTOON                 39.48N 88.37W
06/28/2020  M1.31 INCH       COLES              IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       NEOGA                   39.32N 88.45W
06/28/2020  M2.63 INCH       CUMBERLAND         IL   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:00 PM CDTAreal Flood AdvisoryILXChampaign, Vermilion3 hr
Jun 27, 9:49 PM CDTFlash Flood WarningILXChampaign, Vermilion3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.